Indiana, 2011Damaging Winds in Indiana, June 21, 2011
June 21, 2011 · NWS IND · 5 events in 3 counties and zones
Scattered thunderstorms developed across the Ohio Valley ahead of a cold front, stemming from an upper level system churning over the upper Midwest. These storms pushed northeast into central Indiana during the afternoon and early evening of the 21st of June.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across the Ohio Valley ahead of a cold front, stemming from an upper level system churning over the upper Midwest. These storms pushed northeast into central Indiana during the afternoon and early evening of the 21st of June. Some of these storms produced thunderstorm wind damage, one with an injury and a fatality near West Lafayette.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 21, 12:00 PM EST, 2 minutes earlier.
Area forecast discussion, Jun 21, 12:00 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
100 PM EDT TUE JUN 21 2011
.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW
&&
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA ON WEDNESDAY AS AN UPPER
LOW MOVES SLOWLY THROUGH THE GREAT LAKES. THIS WILL KEEP CHANCES
FOR RAIN AROUND THROUGH THURSDAY. ANOTHER FRONT WILL MOVE IN ON
SATURDAY...BRINGING ANOTHER CHANCE FOR RAIN.
&&
.NEAR TERM /THIS AFTERNOON/...LARGE OUTFLOW OVER EASTERN ILLINOIS
AND WESTERN KENTUCKY CONTINUES TO PUSH EAST...GETTING READY TO
ENTER CENTRAL INDIANA THIS AFTERNOON. 12Z ILX SOUNDING SHOWS
700MN TEMPS BELOW 10C...BUT A SLIGHT INVERSION ABOVE THAT LEVEL.
CONVECTIVE TEMPERATURES IN THE MIDDLE AND UPPER 80S ACROSS CENTRAL
INDIANA ARE EXPECTED TO BE REACHED IN THE NEXT 2-3 HOURS...AND AS
THIS BUOYANT AIR INTERACTS WITH THE BOUNDARY...THUNDERSTORMS ARE
EXPECTED TO DEVELOP. RAPID REFRESH AND NAM BOTH SUGGEST CONVECTION
DEVELOPING ACROSS THE FORECAST AREA THIS AFTERNOON. HAVE RAISED
POPS THIS AFTERNOON AFTER 18Z...AND CUT POPS PRIOR TO 18Z AND
PRECIP IS NOT EXPECTED TO DEVELOP UNTIL THEN.
GIVEN THE FULL SUN AND WARM AIR IN PLACE OVER CENTRAL INDIANA
HAVE RAISED HIGH TEMPERATURES BY 2-3 DEGREES...ALBEIT TEMPERATURES
MAY ONLY REACH THOSE HIGHS BRIEFLY AS CONVECTION COOLS THINGS OFF.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY/...
FOCUS CONTINUES TO BE ON CHANCES FOR RAIN. WILL CONTINUE TO USE
GFS/12Z ECMWF FOR REASONS NOTED ABOVE.
WITH UPPER ENERGY MOVING THROUGH THE AREA TONIGHT AND INSTABILITY
AROUND...FEEL LIKELY POPS ARE STILL WARRANTED. RAIN COOLED AIR
WILL BRING TEMPERATURES DOWN TO A BLEND OF GUIDANCE NUMBERS.
THE COLD FRONT WILL MOVE THROUGH THE AREA ON WEDNESDAY. BETTER
INSTABILITY WILL BE ACROSS THE EASTERN FORECAST AREA...SO
CONTINUED LIKELY POPS THERE AND CHANCE ELSEWHERE. MAV TEMPERATURES
LOOK REASONABLE MOST AREAS...BUT LOOK A BIT TOO WARM ACROSS THE
SOUTH GIVEN EXPECTED SKY COVER AND PRECIPITATION.
AS THE UPPER LOW MOVES TO THE NORTH WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT...CHANCES FOR RAIN WILL CONTINUE ACROSS THE AREA.
GIVEN THE LIMITED STRENGTH OF THE FORCING WITH THE LOW ACROSS THE
LAKES...WENT CHANCE POPS ALL AREAS...WITH HIGHEST POPS ACROSS THE
NORTHERN FORECAST AREA CLOSER TO THE LOW. INSTABILITY DIMINISHES
THROUGH THE PERIOD SO HAVE MAINLY SHOWERS THROUGH THE PERIOD.
FORCING AND MOISTURE LOOK TO BE LIMITED ENOUGH TO GO DRY ON FRIDAY
AS THE LOW BEGINS ITS EXIT.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
FOR THE MOST PART STUCK CLOSE TO HPC GUIDANCE WITH SOME ADJUSTMENTS
TO POPS BASED ON THE ENSEMBLES. BROUGHT CHANCES OF RAIN BACK IN FOR
SATURDAY AND SATURDAY NIGHT AS A FRONT COULD STRETCH EAST INTO THE
AREA FROM THE PLAINS.
&&
.AVIATION.../DISCUSSION FOR THE 211800Z/...
VFR CONDITIONS EXPECTED EARLY THIS AFTERNOON...DETERIORATING TO
MVFR OR IFR WITH ANY TSRA PASSAGE THIS EVENING. PATCHY MVFR FOG
POSSIBLE TONIGHT WITH A RETURN TO VFR AFTER DAYTIME MIXING BEGINS
ON WEDNESDAY.
CONVECTION IS BEGINNING ACROSS CENTRAL INDIANA AS THE WARM HUMID
AIR MASS REACHES CONVECTIVE TEMPERATURES AND INTERACTS WITH THE
OUTFLOW CROSSING THE STATE. TSRA ARE EXPECTED TO INCREASE IN
COVERAGE THIS AFTERNOON AND GFS/NAM SUGGEST S/W INTERACTION WITH
THE WARM AIR MASS. TIME SECTIONS SHOW DEEPLY SATURATED COLUMN AND
GOOD LIFT AVAILABLE THROUGH THE EVENING HOURS PUSHING THROUGH
CENTRAL INDIANA. FOR NOW WILL HOLD OFF ON THUNDER MENTION AND
UPDATE THAT WHEN STORMS ARE IMMINENT. AGAIN MVFR TO IFR CONDITIONS
ARE EXPECTED WITH ANY THUNDERSTORM THAT STRIKES A TAF SITE.
COLUMN DRIES OUT CONSIDERABLY IN THE WAKE OF THE CONVECTION
OVERNIGHT AND WITH LINGERING MOISTURE FROM EXPECTED PRECIPITATION
HAVE INCLUDED MVFR FOG...PARTICULARLY AT THE TYPICAL RURAL TROUBLE SPOTS.
WARM MIXING BEGINS ON WEDNESDAY MORNING AND WILL MIX OUT ANY FOG
AND COMMENCE WARM SOUTHERLY FLOW AND CU BUILD UPS AGAIN.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...50
NEAR TERM...PUMA
SHORT TERM...50
LONG TERM....CP/50
AVIATION...JP
Hazardous weather outlook, Jun 21, 3:08 AM EST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
408 AM EDT TUE JUN 21 2011
INZ021-028>031-035>049-051>057-060>065-067>072-220900-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
408 AM EDT TUE JUN 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE TODAY AND ARE LIKELY TONIGHT. SOME OF
THE STORMS MAY BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE. ANY STORM
WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND FREQUENT LIGHTNING.
THE BEST CHANCES FOR SEVERE STORMS WILL BE THIS AFTERNOON AND
EVENING.
AREAL FLOODING FROM THE STORMS ON MONDAY WILL CONTINUE AT SOME
LOCATIONS TODAY. FLOODING WILL ALSO OCCUR ALONG SOME AREA RIVERS.
SEE THE LATEST HYDROLOGIC STATEMENT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY. SOME STORMS MAY BE
SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.
ISOLATED STORMS ARE POSSIBLE ACROSS PARTS OF THE AREA WEDNESDAY
NIGHT AND THURSDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE SATURDAY.
FLOODING WILL CONTINUE ALONG SOME AREA RIVERS. SEE THE LATEST
HYDROLOGIC STATEMENT FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AS
WELL AS ON WEDNESDAY.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
Thunderstorm Wind, Jackson
- When
- June 21, 12:02 PM EST
- Where
- Jackson County, 0.54 mi E of Crothersville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 38.800, -85.840
A tree was snapped at the base and fell on a power line pole, breaking it in half. This was due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Bartholomew
- When
- June 21, 3:30 PM EST
- Where
- Bartholomew County, 0.88 mi SE of Azalia
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.072, -85.837
A large tree was down and blocking State Road 31 near County Road 900 South due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Tippecanoe
- When
- June 21, 6:20 PM EST
- Where
- Tippecanoe County, Clarks Hill
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 40.250, -86.720
A few branches were downed in this location due to thunderstorm wind gusts.
Thunderstorm Wind, Tippecanoe
- When
- June 21, 6:45 PM EST
- Where
- Tippecanoe County, 1.43 mi NNW of Welborn Arpt
- Measured
- 43 kt (49 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 40.470, -86.886
Thunderstorm wind gusts downed a 12 to 18 diameter tree fell on a vehicle traveling southbound on State Route 43, just north of West Lafayette. Two individuals were in the vehicle, with one fatality and one injury. Winds were estimated at 45 to 50 mph.
Thunderstorm Wind, Tippecanoe
- When
- June 21, 6:45 PM EST
- Where
- Tippecanoe County, 0.26 mi W of Purdue University
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Broadcast Media
- Coordinates
- 40.450, -86.925
Power poles were snapped at Yeager and Northwestern Roads due to damaging thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Illinois, June 21, 20112 injured · $2.5 million · EF1 · 80 events
- Damaging Winds and Lightning Strikes in Alabama, June 21, 20112 injured · $578,000 · 70 kt wind · 86 events
- Heat in Virginia, June 21, 20111 death · 1 event
- Flash Flooding and Flooding in Michigan, June 21 to 22, 20114 injured · $1.5 million · 2 in hail · 22 events
- Flash Flooding and Damaging Winds in Illinois, June 21 to 22, 2011$698,000 · 61 kt wind · 39 events
- Flash Flooding and Hail in Virginia, June 21, 2011$323,000 · 1.75 in hail · 53 events
- Tornadoes and Flash Flooding in Wisconsin, June 21, 20111 injured · $409,000 · EF1 · 16 events
- Tornadoes and Hail in Texas, June 21, 2011$1.0 million · EF0 · 16 events
- Hail and Damaging Winds in Texas, June 21 to 22, 2011$226,000 · 1.75 in hail · 31 events
- Damaging Winds in Tennessee, June 21, 2011$315,000 · 60 kt wind · 20 events
- Tornado and Flash Flood in Minnesota, June 21, 2011$600,000 · EF0 · 5 events
- Flash Flood and Hail in Illinois, June 21, 20112 injured · $250,000 · 78 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329194, 328532, 329196, 329204, 329213.